Systems of sets of lengths. (Systeme von Längenmengen.) (German) Zbl 0721.11042

The well-known result of L. Carlitz [Proc. Am. Math. Soc. 11, 391-392 (1960; Zbl 0202.33101)] states that the length of factorization into irreducibles of an algebraic integer from an algebraic number field K does not depend on the factorization if and only if the class number is 1 or 2.
W. Narkiewicz [Elementary and analytic theory of algebraic numbers (1974; Zbl 0276.12002) (2nd ed. 1990; Zbl 0717.11045)] asked about a pure arithmetical description of number fields with a given class number (Unsolved Problem No.32) or, more generally, with a given class group. This was done by the reviewer [Colloq. Math. 48, 265-267 (1984; Zbl 0557.12004)]; the solution was based on the properties of absolutely irreducible elements.
The present author tries to answer Narkiewicz’s question in “Carlitz style”, i.e. to characterize the class group in terms of lengths of factorizations. He proves among others that the set of lengths determines the class group up to a finite number of cases (theorem 2.3). The determination is unique for class groups of the form \(C_ n\), \(C^ n_ 2\), \(C_ n\oplus C_ 2\) or for class groups with small Davenport constant D (theorem 4). For \(D\leq 4\) the sets of lengths are given explicitly (theorem 3). All theorems are proved in more general setting for semigroups with divisor theory having a finite divisor class group with at least one prime divisor in each class.


11R27 Units and factorization
11R29 Class numbers, class groups, discriminants
20M14 Commutative semigroups
Full Text: DOI


[1] S. Allen, P.A.B. Pleasants, The Number of Different Lengths of Irreducible Factorization of a Natural Number in an Algebraic Number Field, Acta Arith.36, (1980), 59–86. · Zbl 0435.12005
[2] L. Carlitz, A Characterization of Algebraic Number Fields with Class Number Two, Proc. AMS (1960), 391–392. · Zbl 0202.33101
[3] A. Czogala, Arithmetic Characterization of Algebraic Number Fields with Small Class Numbers, Math. Z.176 (1981), 247–253. · Zbl 0446.12005
[4] F. Di Franco, F. Pace, Arithmetical Characterization of Rings of Algebraic Integers with Class Number Three and Four, Boll. UMI, Alg. e. Geom. Ser. VI, Vol.IV-D, No. 1 (1985), 63–69. · Zbl 0605.12003
[5] K. Feng, Arithmetic Characterization of Algebraic Number Fields with Class Group Given, Acta Math. Sin., New Series, Vol.1., No. 1 (1985), 47–54. · Zbl 0583.12004
[6] A. Geroldinger, Über nicht-eindeutige Zerlegungen in irreduzible Elemente, Math. Z.197 (1988), 505–529. · Zbl 0618.12002
[7] A. Geroldinger, On Non-Unique Factorizations into Irreducible Elements II, Coll. Math. Soc. J. Bolyai51 Number Theory, Budapest 1987, 723–757.
[8] A. Geroldinger, Ein quantitatives Resultat über Zerlegungen verschiedener Länge in algebraischen Zahlkörpern, Math. Z., erscheint demnächst. · Zbl 0721.11041
[9] A. Geroldinger, Factorization of Natural Numbers in Algebraic Number Fields, Acta Arith., erscheint demnächst. · Zbl 0729.11054
[10] A. Geroldinger, Arithmetical Characterizations of Divisor Class Groups, Archiv der Mathematik54 (1990), 455–464. · Zbl 0703.20059
[11] F. Halter-Koch, Halbgruppen mit Divisorentheorie, Expo. Math.8 (1990), 27–66.
[12] F. Halter-Koch, Factorizations of Algebraic Integers, Berichte der Math. Stat. Sektion im Forschungszentrum Graz191 (1983). · Zbl 0506.12005
[13] J. Kaczorowski, A Pure Arithmetical Definition of the Class Group, Coll. Math.48 (1984), 265–267. · Zbl 0557.12004
[14] U. Krause, A Characterization of Algebraic Number Fields with Cyclic Class Group of Prime Power Order, Math. Z.186 (1984), 143–148. · Zbl 0535.12006
[15] W. Narkiewicz, On Algebraic Number Fields with Non-Unique Factorization, Coll. Math.12 (1964), 59–68. · Zbl 0127.26503
[16] W. Narkiewicz, Elementary and Analytic Theory of Algebraic Numbers, Wars-zawa, PWN 1974
[17] W. Narkiewicz, J. Śliwa, Normal Orders for Certain Functions Associated with Factorizations in Number Fields, Coll. Math.38 (1978), 323–328. · Zbl 0401.12004
[18] J.E. Olson, A Combinatorial Problem on Finite Abelian Groups I, J. Number Theory1 (1969), 8–10. · Zbl 0169.02003
[19] J.E. Olson, A Combinatorial Problem on Finite Abelian Groups II, J. Number Theory1 (1969), 195–199. · Zbl 0167.28004
[20] D.E. Rush, An Arithmetric Characterization of Algebraic Number Fields with a Given Class Group, Math. Proc. Camb. Phil. Soc.94 (1983), 23–28. · Zbl 0522.12005
[21] L. Salce, P. Zanardo, Arithmetical Characterization of Rings of Algebraic Integers with Cyclic Ideal Class Group, Boll. UMI, Ser. VI, Vol.I-D (1982), 117–122. · Zbl 0505.12011
[22] J. Śliwa, Remarks on Factorizations in Algebraic Number Fields, Coll. Math.46 (1982), 123–130. · Zbl 0514.12005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.